Texas, 2023

Wildfire in Texas, August 31, 2023

August 31, 2023 · NWS AMA · 1 event in 1 county or zone

Hot conditions continued for the eastern Panhandles as we had another day of near triple digit heat. Additionally, a lee surface low set up east of the Rockies.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Hot conditions continued for the eastern Panhandles as we had another day of near triple digit heat. Additionally, a lee surface low set up east of the Rockies. The low would support breezy southwest winds 15 to 20 mph across much of the Panhandles. This heat and lower humidity around 20 percent, and the winds were enough to cause some issues when a fire was sparked by lawn equipment. This fire started at 2:15pm and was contained by 7 pm that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 31, 1:10 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 31, 1:10 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
210 PM CDT Thu Aug 31 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Friday night)
Issued at 209 PM CDT Thu Aug 31 2023

An upper-level ridge, currently centered on New Mexico, will move
northeast through the Panhandles and into the Central Plains by
Saturday morning. Lee cyclogenesis will occur today in Colorado and
tighten the pressure gradient across the Panhandles, leading to 10-
20 kt winds. 850mb temperatures will be around 26C (eastern
Panhandles) to 31C (western Panhandles) today which will support
temperatures in the 90s across the area.

Advection of very warm 850mb temperatures from the south/southwest
will continue into tomorrow culminating in 850mb temperatures around
28C (eastern Panhandles) to nearly 32C (western Panhandles). This
supports temperatures up to a few degrees warmer than today. Some of
the typical hot spots in the area (Palo Duro Canyon, Canadian
River Valley) are expected to reach or slightly exceed 100
degrees.

Due to a very dry environment and large-scale subsidence aloft,
there is no chance for rain through at least the end of this short-
term period.

Vanden Bosch

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 209 PM CDT Thu Aug 31 2023

The long term forecast period will start with high pressure across
the panhandle region. This high pressure is likely to weaken
Sunday and Monday as a trough passes to the NW of the panhandles.
This weakening is likely to be short lived as the high pressure
builds back into the panhandles on Tuesday before becoming fully
entrenched by Wednesday.

This pattern will lead to hot conditions across the panhandles for
Labor Day weekend and into next work week. This heat is expected
to be 5 to 10 degrees above normal and may get close to record
levels for a few isolated spots. Highs are anticipated to consistently
reach the 90s to 100s through Monday before the weakening of the
ridge lowers the temperatures to be mainly 90s Tuesday to Thursday.
The normal hotter areas such as Palo Duro Canyon can still reach
into the 100s even after Monday.

Saturday to Monday the high pressure will keep the panhandles dry
with sunny skies to small patches of fair weather cumulus.
Tuesday to Thursday depending on orientation of the high pressure
as it reestablishes across the panhandles a little moisture will
have a small chance of moving across the panhandles. If this
moisture arrives then it would be able to produce isolated showers
and even thunderstorms, but the odds of this occurring are
generally =<10% and are not currently reflected within the
forecast.

There will be a window of elevated fire concern on Sunday and
Monday with trough to the NW as this will create a tighter
gradient and increased winds across the panhandles. During this
timeframe the ERC percentile values range between the 70th and
90th percentile, max RFTI values of 1 to 2 from the breezy
southwest winds and low RH. This will cause elevated to
borderline critical fire weather conditions Sunday and Monday for
the central and eastern Panhandles. Check back as we get closer
to early next week as fuels and other fire weather elements are
further evaluated going forward over the next few days.

SH

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Thu Aug 31 2023

VFR conditions are expected through at least this TAF package.
Expect gusty southerly winds during the daytime hours and
generally weaker winds and gusts at night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  97  64  97 /   0   0   0   0
Beaver OK                  63  98  63  99 /   0   0   0   0
Boise City OK              62  96  61  96 /   0   0   0   0
Borger TX                  67 101  67 101 /   0   0   0   0
Boys Ranch TX              64  99  64  99 /   0   0   0   0
Canyon TX                  63  96  62  96 /   0   0   0   0
Clarendon TX               65  96  65  96 /   0   0   0   0
Dalhart TX                 60  96  59  96 /   0   0   0   0
Guymon OK                  63  99  62  99 /   0   0   0   0
Hereford TX                63  97  62  97 /   0   0   0   0
Lipscomb TX                63  98  63  99 /   0   0   0   0
Pampa TX                   65  95  65  96 /   0   0   0   0
Shamrock TX                63  97  63  98 /   0   0   0   0
Wellington TX              64  99  64 100 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....52
AVIATION...52
Hazardous weather outlook, Aug 31, 1:20 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
220 PM CDT Thu Aug 31 2023

OKZ001>003-TXZ001>020-317-011930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
220 PM CDT Thu Aug 31 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.Day One...This Afternoon and Tonight

No hazardous weather is expected at this time.

.Days Two through Seven...Friday through Wednesday

Gusty winds and ERC in the 70th to 90th percentile will lead to
enhanced to near critical fire weather conditions for Sunday and
Monday.

Hot temperatures are expected for Labor Day weekend which present
an increased risk for heat related illness.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hemphill

When
August 31, 2:15 PM CST to 8:15 PM CST
Where
Hemphill forecast zone
Reported by
Park/Forest Service
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Wildfire caused by lawn equipment managed to spread to 1957 acres in about 6 hours.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138667.